New Mexico, 2004Flash Flooding and Flood in New Mexico, July 25 to 26, 2004
July 25 to 26, 2004 · NWS MAF · 5 events in 2 counties and zones
4 flash flood, 1 flood, as filed by the National Weather Service.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 25, 3:54 AM MST, 3 hours 6 minutes earlier.
Area forecast discussion, Jul 25, 3:54 AM MST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
554 AM CDT SUN JUL 25 2004
CORRECTED PRELIMINARY TEMPS AND POPS
.SHORT TERM...
CONVECTION INCREASING IN STRENGTH AND COVERAGE AT 25/08Z...
ESPECIALLY OVER THE STOCKTON PLATEAU AND LOWER TRANS PECOS. SHRA/
TSRA ARE MOVING NORTH AT 15 TO 20 MPH...HOWEVER ACTIVITY IS TRAINING
OVER SOME OF THESE LOCATIONS. SO...THE ISSUANCE OF FLASH FLOOD
WARNINGS WILL PROBABLY BE ON THE INCREASE DURING THE NEXT FEW HOURS.
MOIST AIRMASS /PWATS NEAR 1.50 INCHES/ WILL COMBINE WITH DECENT
ISENTROPIC UPGLIDE ON THE 305K SURFACE...SLIGHT INSTABILITY IN THE
BOUNDARY LAYER...AND SOME MID LEVEL SUPPORT COMPLIMENTS OF A
SHORTWAVE TROUGH OVER THE AREA. IN ADDITION...A CONVECTIVE COMPLEX
OVER WESTERN COAHUILA/EASTERN CHIHUAHUA CONTINUES TO REGENERATE AS
IT MOVES NORTH TOWARD THE RIO GRANDE. IF IT DOES NOT MAKE IT INTO
THE BIG BEND REGION OR PRESIDIO VALLEY...OUTFLOW BOUNDARY/IES/ COULD
MAKE IT INTO THESE AREAS...AND ENHANCE LIFT ALONG THE LEADING EDGE
OF THE FRONTAL BOUNDARY. THEREFORE...WILL CONTINUE WITH HIGH ORDER
CHANCE...LIKELY...AND DEFINITE POPS CWA WIDE TODAY. WILL CONTINUE
THE FLASH FLOOD WATCH THROUGH THE DAY TODAY.
TONIGHT...EXPECT PRECIPITATION CHANCES TO WANE OVER THE NORTHERN
THIRD OF THE CWA AS SURFACE HIGH PRESSURE CONTINUES TO BUILD SOUTH
INTO THE CWA. HOWEVER...WILL CARRY CHANCE TO LIKELY POPS OVER THE
SOUTHERN HALF OF THE CWA WHERE AFOREMENTIONED SHORTWAVE TROUGH WILL
RESIDE...ALONG WITH CONVERGENCE IN THE SFC TO H85 LEVEL...A SLIGHTLY
UNSTABLE ATMOSPHERE...AND DIFFLUENT FLOW ALOFT. WILL RUN THE FLASH
FLOOD WATCH ONLY UNTIL 400 PM CDT AS THE DAY SHIFT WILL PROBABLY
HAVE TO REALIGN A NEW WATCH FOR THE SOUTHERN CWA ONLY.
.LONG TERM...
WHILE THE ETA AND GFS DIFFER SLIGHTLY IN THE SOUTHWARD PUSH OF THE
COLD FRONT THROUGH THE CWA BY MONDAY...DERIVED SOUNDINGS FROM BOTH
MODELS FORECAST PW VALUES OF 125 TO 175 PERCENT OF NORMAL FOR MONDAY
ALONG WITH UPSLOPE SURFACE FLOW FOR THE MOUNTAIN AREAS OF SOUTHWEST
TEXAS. HOWEVER...I BELIEVE THE GFS PROGS THE FRONT TO MOVE TOO FAR
SOUTH...THUS HAVE MADE ADJUSTMENTS TO THE WIND GRIDS CLOSER TO THAT
OF THE ETA SOLUTION. DUE TO EASTERLY UPSLOPE SURFACE FLOW...WEAK
MID AND UPPER LEVEL WIND FIELDS...ABUNDANT MOISTURE...AND ENHANCED
SURFACE CONVERGENCE ALONG THE FRONTAL BOUNDARY...MONDAY WILL NEED TO
BE EVALUATED BY FUTURE SHIFTS FOR POTENTIAL FLOOD WATCHES FOR
TERRELL AND PRESIDIO COUNTIES AS WELL AS FOR THE BIG BEND AND DAVIS
MOUNTAIN REGIONS. FOR NOW...HAVE RAISED POPS IN THE GRIDS
ACCORDINGLY FOR THE MONDAY PERIOD.
FLATTENING OF THE WESTERN U.S. RIDGE WILL PROVIDE A MORE ZONAL MID
LEVEL FLOW PATTERN ACROSS OUR FORECAST AREA AND AID IN THE
DEVELOPMENT OF A SURFACE TROUGH LEE OF THE ROCKIES ON MONDAY. THIS
WILL RESULT IN RETURN SOUTHEAST TO SOUTH SURFACE FLOW ACROSS THE
AREA...BEGINNING MONDAY EVENING AND CONTINUING THROUGH THE REMAINDER
OF THE WEEK. THE LOSS OF SFC UPSLOPE FLOW SHOULD REDUCE THE CHANCE
FOR PRECIPITATION ACROSS THE AREA AS WELL AS PROVIDE US WITH A
WARMING TREND BACK TOWARDS CLIMATOLOGICAL NORMALS. HOWEVER...
SURFACE MOISTURE SHOULD REMAIN IN PLACE...MAKING FOR SOME MUGGY WEST
TEXAS AND SOUTHEAST NEW MEXICO EVENINGS BY THE LATTER PART OF THIS
WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 75 63 81 65 / 70 30 30 20
CARLSBAD NM 73 63 79 63 / 70 40 50 30
DRYDEN TX 83 67 80 68 / 70 70 50 30
FORT STOCKTON TX 76 64 78 64 / 90 60 40 30
GUADALUPE PASS TX 68 59 75 58 / 80 50 50 30
HOBBS NM 75 62 79 63 / 60 40 40 20
MARFA TX 73 57 72 58 / 70 70 50 30
MIDLAND INTL AIRPORT TX 74 63 79 66 / 70 40 30 20
ODESSA TX 75 63 79 65 / 70 40 30 20
WINK TX 75 65 84 68 / 80 50 40 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.
&&
67/03
Hazardous weather outlook, Jul 25, 2:22 AM MST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
422 AM CDT SUN JUL 25 2004
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-252100-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
422 AM CDT (322 AM MDT) SUN JUL 25 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TODAY
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP OVER A COLD FRONT WHICH HAS MOVED SOUTH TO THE RIO GRANDE
RIVER THIS MORNING. THIS WILL RESULT IN THE POTENTIAL FOR FLASH
FLOODING TODAY ACROSS MUCH OF THE OUTLOOK AREA...BUT ESPECIALLY OVER
SOUTHEAST NEW MEXICO...THE TRANS PECOS REGION...AND THE NORTHERN
PERMIAN BASIN WHERE GROUNDS ARE NEARLY SATURATED FROM HEAVY RAINFALL
ON SATURDAY.
THE POSSIBILITY FOR HEAVY RAINFALL IS EXPECTED TO RESIDE OVER
LOCATIONS GENERALLY ALONG AND SOUTH OF A VAN HORN...BALMORHEA...
FORT STOCKTON...AND IRAAN LINE BY TONIGHT. THEREFORE...A FLASH
FLOOD WATCH MAY BE EXTENDED OVER THESE AREAS TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE POSSIBILITY OF HEAVY RAINFALL MAY STILL PERSIST ALONG THE RIO
GRANDE FROM CANDELARIA...AND DOWNSTREAM THROUGH THE BIG BEND
REGION ON MONDAY. OTHERWISE...THE PROBABILITY OF HAZARDOUS WEATHER
FOR THE REST OF THE PERIOD IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE POSSIBLE TODAY. SPOTTER GROUPS AND
EMERGENCY MANAGERS ARE ENCOURAGED TO MONITOR THE LATEST WEATHER
INFORMATION AND BE PREPARED SHOULD HEAVY RAINFALL AND FLASH FLOODING
THREATEN THE AREA.
Flash Flood, Eddy
- When
- July 25, 7:00 AM MST to 8:45 PM MST
- Where
- Eddy County, 4 mi NNE of Queen
- Injuries
- 1 direct, 0 indirect
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
Fifteen hour rainfall totals along the Texas and New Mexico border over Guadalupe Mountains National Park (generally over the Texas portion of the mountain chain) exceeded four inches at several observing stations. Runoff along steep mountainous terrain through numerous canyons and draws combined with additional thunderstorm development over the adjacent plains of Eddy County to result in life threatening flash flood conditions.The first reports of flash flooding were received around 07:00 MST Sunday, July 25th when rural residents north of Queen said Dark Canyon Draw was flooding several secondary roadways. A motorist, an elderly man, became trapped by raging flood waters at Sitting Bull Falls northeast of Queen sometime between 07:00 and 08:00 MST. Forced to climb on top of the car to escape the rising flood waters, the gentleman remained isolated for several hours. Members of the Queen Fire Department finally reached the trapped driver shortly after 11:00 MST and moved him to the safety of higher ground. Hypothermic and suffering exposure injuries, the victim was airlifted to a medical facility for treatment.Emergency officials and storm spotters continued to report flash flooding along Dark Canyon Draw and Last Chance Canyon through the afternoon and evening. Several rural roadways remained closed for the remainder of the day as water rushed through low water crossings.
Flash Flood, Eddy
- When
- July 25, 8:48 AM MST to 5:00 PM MST
- Where
- Eddy County, 5 mi SW of Carlsbad
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
Storm spotters reported flash flooding that resulted in flowing water crossing Hidalgo Road southwest of the city.
Flash Flood, Eddy
- When
- July 25, 9:30 AM MST to 8:45 PM MST
- Where
- Eddy County, 17 mi WNW of Carlsbad
- Injuries
- 1 direct, 0 indirect
- Property damage
- $75,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
As runoff and additional heavy rainfall continued, flash flood conditions began to spread northeast across Eddy County along the many draws, creeks, and arroyos. By 09:30 MST local officials reported that Rocky Arroyo was flooding U.S. Highway 285 with four to six feet of flowing water northwest of Carlsbad. The typically narrow low water crossing inundated over 100 yards of the federal highway. Later reports confirmed that Rocky Arroyo also was flooding major highways west of the city. At 14:10 MST, over eight feet of flowing water covered State Highway 137 west of Carlsbad.At 15:25 MST emergency officials responded to the site of a distressed driver near the upper part of Rocky Arroyo at County Road 406 ten miles west-southwest of Carlsbad. There emergency officials worked to rescue a truck driver that became stranded in rushing flood waters. An hour later, the trucker was lifted to safety by a military rescue helicopter from Fort Bliss. He was treated at a Carlsbad hospital for minor injuries.
Flash Flood, Eddy
- When
- July 25, 8:30 PM MST to July 26, 1:00 AM MST
- Where
- Eddy County, Carlsbad
- Property damage
- $100,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
At 20:30 MST an automated river gauge recorded an eight foot flood wave propagating down Dark Canyon Draw and approaching Carlsbad. This wave was the result of runoff and excessively heavy rains over the Guadalupe Mountains and adjacent plains during the course of the previous twenty-four hours. By 21:10 MST several low water crossings in the city were flowing with flood waters four feet deep and seventy-five to 100 yards wide. This threatened homes and property in parts of the city. Local officials reported water running above the curbs in most city streets at 22:15 MST. Damage was minimal and no injuries were reported.
Flood, Eddy County Plains
- When
- July 25, 8:45 PM MST to July 26, 11:00 AM MST
- Where
- Eddy County Plains forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
Flood waters were slow to recede across Eddy County following the significant flash flood event on Sunday, July 25th. Hours after rainfall had ended across the area and runoff through area draws and canyons had crested, low water crossings remained inundated on numerous primary and secondary highways and roadways. Reports indicated these water crossings became passable by midday.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Texas, July 25 to 26, 2004$1.9 million · 11 events
- Flash Flooding in West Virginia, July 25 to 26, 2004$700,000 · 2 events
- Flash Flood and Damaging Winds in Georgia, July 25, 20041 injured · $192,000 · 52 kt wind · 13 events
- Damaging Winds in Texas, July 25, 2004$178,000 · 50 kt wind · 6 events
- Hail and Damaging Wind in Alabama, July 25, 2004$152,000 · 1.5 in hail · 2 events
- Flash Flood in North Carolina, July 25, 2004$100,000 · 1 event
- Flash Flooding and Damaging Winds in Alabama, July 25, 2004$40,000 · 50 kt wind · 8 events
- Damaging Wind in Tennessee, July 25, 2004$40,000 · 65 kt wind · 1 event
- Damaging Wind in Tennessee, July 25, 2004$25,000 · 60 kt wind · 1 event
- Damaging Wind in Louisiana, July 25, 2004$25,000 · 50 kt wind · 1 event
- Damaging Winds in Mississippi, July 25, 2004$17,000 · 68 kt wind · 6 events
- Damaging Wind in Tennessee, July 25, 2004$20,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413978, 5414051, 5413979, 5414052, 5414053.